How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. German Your Own Question
Dr. German
Dr. German, Doctor (MD)
Category: Health
Satisfied Customers: 3834
Experience:  MD
3310972
Type Your Health Question Here...
Dr. German is online now
A new question is answered every 9 seconds

I have been taking pravastatin for about 5 months. I have

This answer was rated:

I have been taking pravastatin for about 5 months. I have tried other lowering cholosterol medicines and they have bothered me. I was getting back pains mostly. I am also taking Lovaza to lower my cholosterol. I tried red yeast rice, lipitor, Vytorin, Zetia (which didn't bother me but did not lower my cholosterol). I switched drs in September and my new dr gave me the pravastatin. As I started the medicine, I had a pain in my neck and didn't really feel well all over but the dr said it was not caused by the pravastatin. I continued to take it. For the past two months, I have been having a pain in my left lower abdominal area that also circulates to my left hip and to my back. This is a continuous pain. My gastroenterologist thought I had diverticulitis but after taking Augmentin, Flagel and Cipro and a CAT SCAN he has concluded that I do not have diverticulitis. The CAT SCAN showed everything was normal. The only thing he can think of doing is repeating a colonoscopy which I had 2 l/2 years ago, which was normal. For the past couple of days, I have noticed pains and weakness in my right shoulder and right foot. Could this be caused by the pravastatin?

Welcome and thanks for your question , yes, Pravastatin can definitely produce muscle pain or weakness. As consequence , your current symptoms could be caused by this medication.

 

 

 

 

For some patients , the pain improves over time ; in others , it is necessary to switch to other medication or lower the Pravastatin dose .

 

There are some patients who could develop a serious complication when they take Pravastatin called rhabdomyolisis in which the muscle fibers break down ,releasing a protein into your bloodstream . This protein could produce kidney damage . What you should do ,is contacting your doctor immediately to rule out this possibility .

 

 

Your doctor should investigate if your symptoms are being caused by an additional medical condition including an autoimmune disorder like lupus ,polymyositis , polymyalgia rheumatica ( in these conditions , the immune cells that under normal conditions defend your body against infections mistakenly begin to attack your own body's cells ) , fibromyalgia ( in this condition , the patient experiences generalized pain , triggered by an exacerbated response to pressure sensation) or a neuromuscular disorder ( specially the ones that affect the acetylcholine neurotransmitter release) .

 

 

 

If this case , he/she will need to refer you to a Rheumatologist or Neurologist Specialist who manage this type of disorders.

 

 

If you experience additional symptoms specially severe headaches ,dizziness ,tingling or numbness sensation, You must go to the emergency immediately to rule out or confirm the presence of a cerebrovascular event.

 

 

 

 

 

If you feel the need to rate "Helped a little" (1) or "I expected more”(2) they count as negative rating , please stop and reply to me via the CONTINUE CONVERSATION button with whatever issue or clarification you may need. I will be happy to continue further and assist you until I am able to explain any concerns or doubts to your satisfaction.

 

 

 

Please be aware if you give any rating below 3 stars then I will not be compensated in any way for helping you today. Good luck to you and have a good day !

 

 

 

 

When we finish our conversation if you like the answer ,please click accept so I can get credit for my work.

Customer: replied 3 years ago.

I actually noticed last night that I had numbness in my left hand. I will stop the pravastatin. Do I need to call my dr. immediately about this? I am scheduled for the colonoscopy Wednesday to see about the pain on my left side. Could all these symptoms be coming from pravastatin and if I stopped it now, would it be ok?

Yes , You should contact your doctor immediately .

In most cases , when the patient stops the medication, the symptoms improve . However , it is important to determine if your symptoms are caused by Pravastatin or something else like the conditions I mentioned before . He should also monitor your Creatinine Kinase levels which could increase with Pravastatin use , the values return to normal levels within 1-3 weeks.






If you feel the need to rate "Helped a little" (1) or "I expected more”(2) they count as negative rating , please stop and reply to me via the CONTINUE CONVERSATION button with whatever issue or clarification you may need. I will be happy to continue further and assist you until I am able to explain any concerns or doubts to your satisfaction.



Please be aware if you give any rating below 3 stars then I will not be compensated in any way for helping you today. Good luck to you and have a good day !




When we finish our conversation if you like the answer ,please click accept so I can get credit for my work.
Customer: replied 3 years ago.

Thankfully the numbness did not last and I feel fine today. It was just last nite that this happened. You may have answered this, but could this pain in my left lower abdomen/left hip be caused by the pravastatin as well? Should I go for the colonoscopy on Wednesday? Thank you for your help.

Although Pravastatin could produce this pain you have been feeling in your hip and your abdomen . You should still go for the colonoscopy to be 100 % nothing else is involved.





If you feel the need to rate "Helped a little" (1) or "I expected more”(2) they count as negative rating , please stop and reply to me via the CONTINUE CONVERSATION button with whatever issue or clarification you may need. I will be happy to continue further and assist you until I am able to explain any concerns or doubts to your satisfaction.



Please be aware if you give any rating below 3 stars then I will not be compensated in any way for helping you today. Good luck to you and have a good day !




When we finish our conversation if you like the answer ,please click accept so I can get credit for my work.


Customer: replied 3 years ago.
Thank you for your excellent and informative help. I will see my internist tomorrow about the pravastatin and go for the colonoscopy on Wednesday.
You're welcome it was a pleasure to help you.


If you feel the need to rate "Helped a little" (1) or "I expected more”(2) they count as negative rating , please stop and reply to me via the CONTINUE CONVERSATION button with whatever issue or clarification you may need. I will be happy to continue further and assist you until I am able to explain any concerns or doubts to your satisfaction.



Please be aware if you give any rating below 3 stars then I will not be compensated in any way for helping you today. Good luck to you and have a good day !




When we finish our conversation if you like the answer ,please click accept so I can get credit for my work.
Dr. German and 2 other Health Specialists are ready to help you